| || |
Hi, im new to this forum and i just want to ask something...Dyphenhydramine(sp?)...This is the active ingredient in benadryl as a anti-histamine. I was wondering if you could overdose on benadryl? I have followed the directions to take 2 at a time, but i do not find it effective to suppress the symptoms of pink eye. My eyes were itching like hell one time, so i took about 8 in a 12 hour period. I took 2 pills before bed, and then in the morning i took about 6 more. Maybe like after about 2 hours of consumption, i felt all weird. I felt like i was all slow motion, like i felt kinda floaty. You know the feeling when your in a swimming pool and your just like standing there moving your limbs, and its all slow and all. Thats how it felt. Especially my head. I was scared i might of taken too much all at one time. I thought i was going to pass out. Can overdosing on dyphenhydramine be fatal? Thats my question.
there have been reports of people taking up to 700mg of benadryl and surviving, but this is an extreemly large dose, and it could certainlly be fatel to a person w/ lower tolorance to the drug. benedryl has an LD50 of 500mg per kilo in rats, but this number is probably much lower pwer kilo in humans. So yes, you can die by eating too much benadryl, it is a potent anticholinogenic and in large doses (250-600mg) can produce a hallucinatory delerium similar to jimson weed intoxication that can last for a day or two. more info on benadryl at
Information = Freedom
Last edited by ddcmod; 11-21-2010 at 01:26 PM.
A baby died from benedryl overdose, when the babysitter put benedryl into the formula, because the baby was being fussy, and the sitter thought that would make the baby sleepy. It was in the newspaper, maybe a year ago. Sadly, it shows a drug that can be helpful if taken correctly, but taken in overdose, can kill.
Yes, the effects of a benedryl over dose are very serious. I am a kid who used to abuse a lot of different drugs until this past weekend. I had taken benadryl before to trip off of it, but last weekend i decided to step it up and take 36 of them. I was starting to feel the effects and i realized something wasnt normal. I went to the emergency room and it only got worse. My heart rate jumped up to 175 beats per minute and i nearly had a heart attack. I had to have my stomach pumped and was in ICU for 2 days. Thats my experience with benadryl and it changed my life.
I overdosed on benadryl about 7 months ago. I took 100 pills (about 2500 milligrams). Benadryl never worked well for me. I took 50 and was still up cleaning (and itching from latex). I ended up seizing in the ER and I spent almost a week in the ICU. I was lucky. And stupid.
Re: Can you overdose on too much Benedryl
I have some sleeping problems, so I take a generic Benedryl to sleep. (It's the same active ingredient as Unisom, but costs significantly less.)
Last week was a very rough week for me. Within 3 days I took 1125 mg to help me sleep (very unusual to do so). I don't know if it was the same amount or not each time, but that means at least a minimum of 375 mg within a 4 hour period. That's 15 pills in 4 hours. The maximum recommended dose in 4 hours is 2 pills (50 mg).
Yes, it helped me sleep, but for the most part it did not phase me any more than taking 50 mg. BY NO MEANS am I recommending this, just stating my personal experience. I think it was foolish and I hope never to do it again, but just saying, I'm plenty alive with no longer term side effects.
It did put me in a bad mood, but even 50 mg does that. I was severely depressed those several days. That could be a result of the medicine, or it could have been a combination of that, extreme lack of sunlight, my wife and son being away for the week, and other factors. But physically and mentally it did not affect me other than just helping me fall asleep.
AGAIN: I WOULD NOT RECOMMEND THIS Just stating that I didn't die, and I'm a small guy (5'4" 120 lbs). Another person mentioned 750 mg I think, that that was recorded and someone survived. Still, I wouldn't try it.
A severe allergy, I'd say don't take more than 200 mg in 12 hours. The bottle says not to take more than 300 mg in 24 hours, so doing the math.... You have the FDA recommendations of 150, and my saying that probably 200 is OK. By no means am I the FDA, so don't do it based on my recommendation.
Disclaimer: I'm not the FDA. Don't listen to me. If it kills you, you can't sue me
There are strong warnings on the label not to give it to infants to help them sleep. Unisom is the same product, a sleeping aid. I take Benedryl (and sometimes too much) to sleep and have never had any problems. But never give it to a child under 2 years old without following a doctor's explicit instructions. (The bottle says 6 years old consult a doctor.)
Originally Posted by Tovey
I have heard that it is hard if not impossible to overdose from Benadryl; however, that doesn't mean that taking above the recommended amount might have complications. I personally have a severe sleep problem and take Benadryl every night (usually 8 tablets) and I notice if I take more than that I feel terrible. I get extremely dehydrated with cotton mouth, it's difficult to swallow, and hard to take a deep breath. Even if you are unable to overdose from Benadryl that doesn't mean that it with the mixture of other meds could be fatal or that taking Benadryl while doing things like driving has a potential to be fatal. I'm not a doctor or medical professional so don't take my experience or thoughts to heart. It is probably a good idea for you to see your primary doctor or eye doctor. It sounds like you have an infection and Benadryl will not help in resolving that. Conjunctivitis (pink eye) is something you should take very serious. It is more than likely an infection and the last thing you want is to allow your eyes to be infected. That's kinda scary. Please please see a doctor and make sure you don't need antibiotics or steroids if you have an autoimmune disease. Again don't use my experience as fact but do take my recommendation to see a doctor ASAP. Conjunctivitis is highly contagious. I've had it myself and woke up many times and not been able to open my eyed because the discharge dried my eyes shut. I had to get medication and it went away very fast. You may have more going on than just the "pink eye." Good luck to you. Hope I helped a little.
EDIT: I just realized the initial post was many years ago and the pink eye issue is hopefully resolved by now.
Last edited by paleblueeyes; 03-22-2012 at 05:15 PM.
Reason: Edit cuz of original date of post
I have in the past Taken 100 Benadryl every day for a whole week straight normally this would kill a person however I am still alive I am curious to know why I would survive overdosing that much.